Kansas, 2020Drought in Kansas, May 12 to 31, 2020
May 12 to 31, 2020 · NWS GLD · 2 events in 2 counties and zones
Severe Drought conditions were reported for Greeley and Wichita counties in May. 40 to 2 below normal.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Drought conditions were reported for Greeley and Wichita counties in May. Monthly precipitation ranged from to 1.40 to 2 below normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 11, 11:24 PM CST, 36 minutes earlier.
Area forecast discussion, May 11, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1124 PM MDT Mon May 11 2020
.UPDATE...
Issued at 1057 PM MDT Mon May 11 2020
With visibility starting to drop around the CWA have opted to
issue a Dense Fog Advisory for the CWA until 16z Tuesday.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 105 PM MDT Mon May 11 2020
Through Tonight: Southerly H85 flow /warm advection/ atop ESE
surface flow (emanating from sfc high pressure in eastern Kansas)
will aid in maintaining the cold/shallow airmass in place over the
Tri-State area. With this in mind, a relatively small diurnal
range in temperatures is anticipated today-tonight. Expect an
increasing potential for elevated showers this afternoon as low-
to-mid level warm advection strengthens in advance of small
amplitude shortwave energy emerging from the Colorado Front Range,
with the greatest coverage and best overall chance between
18-03Z. With a thoroughly depleted EML (H7-H5 lapse rates 5.5-6.0
C/km) over Northwest KS -- elevated thunderstorms should largely
be confined south of a line from Syracuse-->Scott City-->Hill City
where somewhat steeper (6.0-7.0 C/km) mid-level lapse rates may
yield marginal elevated instability (100-250 J/kg mucape). With
an already-saturated airmass and ESE-SE/upslope flow, dense fog
will be possible late this evening and overnight.
Tue-Tue night: Aside from gradual modification /warming/ of the
cool/shallow airmass in place over the region, expect relatively
little change in the overall pattern compared to today, i.e.
precipitation chances largely driven/dictated by small amplitude
waves progressing eastward from the Rockies onto the High Plains.
With this in mind -- considerable uncertainty persists with regard
to the location/timing/coverage (and general evolution) of
convection in this period.
.LONG TERM...(Wednesday through Monday)
Issued at 156 PM MDT Mon May 11 2020
Fairly active weather is expected through much of the long term
period as disturbances pass through the flow. On Wednesday, a lee
trough develops along the Rockies, with a dry line extending south
from the Colorado border to the TX/OK panhandles. There will be
enough shear and instability for a few severe thunderstorms,
particularly for the eastern portion of the area. What remains in
question is where the boundary will set up and hence where storms
will initiate. Additional chances for showers and storms enter the
forecast overnight as a cold front crosses the region.
Showers and thunderstorms are possible again on Thursday and Friday.
Shortwaves are anticipated to push across the region both days;
however, instability will not be ideal. Good shear and moderate
lapse rates do indicate that isolated strong to severe storms could
occur, but this will largely depend on where surface boundaries set
up. Will continue to monitor in the coming days.
For the weekend, a quick hitting disturbance pushes through the flow
on Saturday, producing another round of showers and thunderstorms.
Precipitation should move east of the region overnight, yielding dry
conditions by Sunday as an upper low moves onto the west coast.
Ridging will build ahead of this next system, resulting in warm and
dry weather on Sunday and Monday.
A cooling trend is expected to start the period, with high
temperatures in the upper 70s/80s on Wednesday falling to the upper
60s/low 70s by Saturday. Temperatures rise thereafter, to near 80
degrees on Sunday and near 90 degrees on Monday. Low temperatures
range in the 40s and low 50s through the long term.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1124 PM MDT Mon May 11 2020
Low ceilings from OVC003-010 and dense fog down to a 1/2sm from
06z-16z will be on track for both terminals(KGLD/KMCK). There
will be some brief periods during this time that it may lift to
3-4sm. 3sm BR returns from 05z Wednesday onward.
Winds ESE for both terminals around 10-15kts. KGLD will see
15-25kts from 21z Tue-05z Wed.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Dense Fog Advisory until 10 AM MDT /11 AM CDT/ Tuesday for
>004-013>016-027>029-041-042.
CO...Dense Fog Advisory until 10 AM MDT Tuesday for COZ090>092.
NE...Dense Fog Advisory until 10 AM MDT /11 AM CDT/ Tuesday for
NEZ079>081.
&&
UPDATE...JN
SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...JNHazardous weather outlook, May 11, 10:55 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1055 PM MDT Mon May 11 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130500-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1055 PM MDT Mon May 11 2020 /1155 PM CDT Mon May 11 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Dense Fog Advisory is in effect for the entire tri State region
until 10 AM MDT/11 AM CDT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Dense fog will persist into the mid morning hours Tuesday around the
region. Dense Fog Advisory in effect.
There is a Marginal Risk for severe thunderstorms across portions of
Northwest Kansas and Southwest Nebraska during the late afternoon
and evening hours on Wednesday.
Isolated severe thunderstorms cannot be ruled out during the late
afternoon and evening hours on both Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 11, 7:01 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT MON MAY 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW 9 W DANBURY 40.02N 100.57W
05/11/2020 E1.0 INCH RED WILLOW NE PUBLIC
REPORTED VIA DECATUR COUNTY DISPATCH. TOTAL
SNOWFALL ACCUMULATION OVER PREVIOUS 12
HOURS.
&&Special weather statement, May 11, 7:02 PM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
702 PM MDT Mon May 11 2020
KSZ002>004-014>016-028-029-NEZ080-081-120215-
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-
Hitchcock-Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie,
Hill City, Oakley, Quinter, Grinnell, Grainfield, Culbertson,
Trenton, Stratton Ne, Palisade, and McCook
802 PM CDT Mon May 11 2020
...LIGHT SNOWFALL OVER PORTIONS OF THE REGION THIS EVENING...
Light rain is changing over to light snow in portions of the
region along and east of highway 25. Reports of a trace to a
quick inch is possible through 800 pm MDT/900 pm CDT. Drivers
should use caution on area roadways.
Local storm report, May 11, 7:04 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT MON MAY 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW NORTON 39.83N 99.89W
05/11/2020 M0.5 INCH NORTON KS TRAINED SPOTTER
TOTAL SNOWFALL ACCUMULATION OVER PREVIOUS 2
HOURS.
&&Local storm report, May 11, 11:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1100 PM MDT MON MAY 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM DENSE FOG 3 N COLBY 39.43N 101.05W
05/11/2020 THOMAS KS AWOS
HALF MILE VISIBILITY AT AWOS STATION KCBK 2
N COLBY.
&&Local storm report, May 11, 11:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1117 PM MDT MON MAY 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM DENSE FOG 3 N COLBY 39.43N 101.05W
05/11/2020 THOMAS KS AWOS
1/4SM IN FOG. TEMP WAS 32F.
&&
JNDrought, Wichita
- When
- May 12, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Rainfall amounts across the county for the month ranged from 0.02 to 0.12. This was 2 below normal for May.
Drought, Greeley
- When
- May 12, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Greeley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Rainfall amounts across the county for the month ranged from 0.03 to 0.06. This was 1.40 to 1.60 below normal for May.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 12, 2020$310,000 · EF0 · 7 events
- Frost and Freeze in New York, May 12, 202017 events
- Flooding and Heavy Rain in Missouri, May 12 to 13, 202014 events
- High Wind in California, May 12 to 14, 202063 kt wind · 6 events
- Lakeshore Flood in Ohio, May 12 to 13, 20204 events
- Drought in Texas, May 12 to 18, 20203 events
- Lakeshore Flood in Michigan, May 12 to 13, 20203 events
- Winter Weather in Maine, May 12, 20202 events
- Flood and Heavy Rain in Kansas, May 12, 20202 events
- Drought in Texas, May 12 to 31, 20201 event
- Hail in Wyoming, May 12, 20200.88 in hail · 1 event
- Hail in Wyoming, May 12, 20200.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894191, 894188.